Illinois, 2021

Damaging Wind in Illinois, October 24, 2021

October 24, 2021 · NWS PAH · 1 event in 1 county or zone

A weakening cluster of strong to severe thunderstorms produced isolated tree damage along the Mississippi River. The storms preceded a strong cold front that trailed south-southwest from a low pressure center over west central Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A weakening cluster of strong to severe thunderstorms produced isolated tree damage along the Mississippi River. The storms preceded a strong cold front that trailed south-southwest from a low pressure center over west central Illinois. Dew points ahead of the front were in the lower to mid 60's. The storms weakened because they were moving east into a slightly more stable air mass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Oct 24, 5:28 PM CST, 5 hours 29 minutes earlier.

Area forecast discussion, Oct 24, 5:28 PM CST, 5 hours 29 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
628 PM CDT Sun Oct 24 2021

.SHORT TERM...(Tonight through Monday)
Issued at 244 PM CDT Sun Oct 24 2021

The main challenge for the short term is the timing of thunderstorms
into the area and the severity of this activity and to what areal
extent. A upper level shortwave trough over eastern Nebraska and
northeastern Kansas will continue moving east and eventually a
closed low will develop as the system moves into Illinois by later
tonight. A surface low pressure system currently over northwestern
Missouri will move eastward this evening into tonight. Despite
decent cloud cover earlier today, we have managed to rise well into
the 70s and even into the low 80s in some locations, with dew points
into the mid to upper 60s in the warm sector, with the warm front to
our north.

Convection should develop to our west by late this afternoon and
likely enter our CWA (parts of southeast Missouri and southwest
Illinois) by early this evening, around 00Z or shortly thereafter.
Between 00Z and 06Z, the convection will be impacting southeast
Missouri and into southern Illinois and possibly extreme western KY
as the cold front moves east into these areas. This time frame and
region poses the highest threat for any severe weather, including
damaging winds and tornadoes. See SPC Day 1 outlook for more
detailed information.

By 06Z, the convection will likely be entering the rest of west
Kentucky and into southwest Indiana, spreading eastward during the
06Z to 09Z time frame, while rapid clearing of the storms is
expected in our western sections. While severe weather probabilities
are not zero further east across the area, pertinent parameters
certainly decrease with time, especially across eastern sections of
our CWA.

Any lingering showers or storms across the eastern parts of the
region by around sunrise, should rapidly press east. Clouds will
likely remain in place across the northeastern half of the area on
Monday in conjunction with the passing of the upper level low to our
north. These clouds will hang tough for most of the day but tend to
move out late in the afternoon or early in the evening. Could even
see a little bit of drizzle under the stratus deck up in the I-64
corridor in IL/IN. Strong west northwest winds will commence behind
the front on Monday. Cold air advection will cause 850mb
temperatures to drop into the single digits. Highs will only be in
the upper 50s to lower 60s across much of the area.

.LONG TERM...(Monday night through Sunday)
Issued at 244 PM CDT Sun Oct 24 2021

The start of the long term forecast period will be dry, with the
storm system having moved towards New England. Northerly flow behind
the system will bring much cooler temperatures, with lows in the mid-
40s Monday night.

By Tuesday, the synoptic pattern will have an upper-level trough on
the east coast, a ridge in the Plains that will build into the
Mississippi Valley through Tuesday night, and a deep trough in the
mountain west. Models agree a bit more on developing an upper-level
low near Oklahoma on Wednesday though still differ in strength and
timing. Ahead of this system, as the ridge moves over the Quad
State, a more southeasterly wind direction will lead to a warming
trend through Wednesday.

The GFS continues to be the faster progressing ensemble, while the
Canadian remains the slowest of the three. Cluster analysis favors a
deeper low pressure system, tracking near the Quad State with a
relatively slow progression eastward. The alternative option is
weaker, even slower, and further south, with this option showing up
a bit more often in the Canadian ensemble. Siding with the more
likely track, the heavier rain is likely to be between Wednesday
evening and Thursday, with the earlier timing aligned with the GFS
and the latter for the ECMWF. Convective potential remains weak so
thunder is limited to Wednesday night ahead of the low. Storm total
rainfall of around an inch is anticipated, with flooding potential
very low.

Afterwards, wrap-around showers will be present Friday for the
entire Quad State and possibly Saturday for eastern portions. Once
the system moves far enough eastward to end the wrap-around showers,
dry weather is anticipated for the remainder of the weekend.

Temperatures will trend warmer through Wednesday ahead of the next
system, with highs Wednesday in the mid to upper 60s. When winds
shift to northwesterly with wrap-around moisture, highs late in the
week will be down to the upper 50s to near 60. Lows in the lower
half of the 40s Monday night will trend warmer to the lower 50s
Wednesday night, then drop back to the 40s for late week and the
weekend.

&&

.AVIATION...
Issued at 628 PM CDT Sun Oct 24 2021

Initial convective activity between KCGI and KPAH should dissipate
within the 1-2 hour time frame after the beginning of the 00z
Monday time frame.

The main adjustment in the TAF forecast is the addition of GR
(hail) for the KCGI TAF, as well as a mention of Low Level Wind
Shear (LLWS) ahead of the convective line for the WFO PAH TAF's
ahead of the line.

At this point in time, kept the background/mean winds in place for
the forecast, but may need to update within a TEMPO group for
winds in excess of 45 to 55 knots. Will adjust on a case by case
bases.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

AVIATION...Smith
Hazardous weather outlook, Oct 24, 3:40 AM CST, 19 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
440 AM CDT Sun Oct 24 2021

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-251000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
440 AM CDT Sun Oct 24 2021

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Thunderstorms are expected tonight ahead of a strong cold front.
Strong to severe storms are possible across the entire region this
evening and overnight, with the best potential for severe storms
in southeast Missouri, southern Illinois and far west Kentucky.
Damaging winds, isolated tornadoes and large hail are all
possible. Localized heavy rainfall could cause flooding of flood
prone areas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening and overnight across
the entire area.

RST

In the hours before

Local storm report, Oct 24, 9:09 PM CST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1009 PM CDT SUN OCT 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     TSTM WND GST     3 NNE PERRYVILLE        37.77N 89.86W
10/24/2021  E60 MPH          PERRY              MO   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS DIME SIZE HAIL AND
            50 TO 60 MPH WINDS.

&&

SGE
Special weather statement, Oct 24, 9:24 PM CST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Paducah KY
1024 PM CDT Sun Oct 24 2021

ILZ084-MOZ076-086-087-250415-
Jackson IL-Bollinger MO-Cape Girardeau MO-Perry MO-
1024 PM CDT Sun Oct 24 2021

...A strong thunderstorm will impact portions of Jackson,
northeastern Bollinger, Perry and northwestern Cape Girardeau
Counties through 1115 PM CDT...

At 1024 PM CDT, Doppler radar was tracking a strong thunderstorm near
Altenburg, or 12 miles southeast of Perryville, moving northeast at
55 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Grand Tower around 1035 PM CDT.

Other locations in the path of this storm include Murphysboro,
Carbondale, De Soto and Elkville.

This includes Interstate 55 between Mile Markers 116 and 131.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Tornado Watch remains in effect until 100 AM CDT for south central
and southern Illinois...and southeastern Missouri.

&&

LAT...LON 3795 8915 3774 8916 3761 8950 3745 9014
      3760 9014 3784 8974 3780 8968 3782 8968
      3791 8962 3795 8956
TIME...MOT...LOC 0324Z 240DEG 47KT 3764 8968

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

DWS
Special weather statement, Oct 24, 9:46 PM CST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Paducah KY
1046 PM CDT Sun Oct 24 2021

MOZ086-087-250430-
Bollinger MO-Cape Girardeau MO-
1046 PM CDT Sun Oct 24 2021

...A strong thunderstorm will impact portions of central Bollinger
and central Cape Girardeau Counties through 1130 PM CDT...

At 1046 PM CDT, Doppler radar was tracking a strong thunderstorm near
Grassy, or 7 miles west of Marble Hill, moving east at 40 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Marble Hill around 1055 PM CDT.
  Leopold around 1100 PM CDT.

Other locations in the path of this storm include Bollinger Mill
State Historic Site, Burfordville, Millersville, Gordonville and
Jackson.

This includes Interstate 55 between Mile Markers 96 and 112.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 100 AM CDT for southeastern
Missouri.

&&

LAT...LON 3732 9014 3739 9014 3755 8956 3732 8951
      3729 8952 3723 9016 3731 9017
TIME...MOT...LOC 0346Z 258DEG 33KT 3732 9010

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

PS
Special weather statement, Oct 24, 9:52 PM CST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Paducah KY
1052 PM CDT Sun Oct 24 2021

MOZ100-107>109-250430-
Butler MO-Carter MO-Wayne MO-Ripley MO-
1052 PM CDT Sun Oct 24 2021

...A strong thunderstorm will impact portions of southeastern Carter,
northeastern Ripley, southwestern Wayne and northern Butler Counties
through 1130 PM CDT...

At 1052 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hunter, or 13 miles southeast of Van Buren, moving east at 50 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Hunter around 1055 PM CDT.
  Ellsinore and Budapest around 1100 PM CDT.
  Brush Arbor and Milltown around 1110 PM CDT.

Other locations in the path of this storm include Williamsville,
Hendrickson and Lake Wappapello State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Tornado Watch remains in effect until 100 AM CDT for southeastern
Missouri.

&&

LAT...LON 3721 9041 3689 9025 3688 9025 3688 9026
      3686 9024 3679 9020 3674 9097 3692 9101
TIME...MOT...LOC 0352Z 260DEG 45KT 3685 9089

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

DRS
Special weather statement, Oct 24, 10:31 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Paducah KY
1131 PM CDT Sun Oct 24 2021

MOZ109-110-250515-
Butler MO-Stoddard MO-
1131 PM CDT Sun Oct 24 2021

...A strong thunderstorm will impact portions of central Stoddard and
northeastern Butler Counties through 1215 AM CDT...

At 1131 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fisk, or 7 miles south of Lake Wappapello State Park, moving east at
60 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Fisk around 1135 PM CDT.
  Puxico around 1140 PM CDT.
  Dudley around 1145 PM CDT.
  Dexter and Bloomfield around 1150 PM CDT.

Other locations in the path of this storm include Essex and Bell
City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 100 AM CDT for southeastern
Missouri.

&&

LAT...LON 3672 9044 3691 9042 3693 9034 3692 9025
      3695 9022 3704 8976 3692 8970 3678 8971
TIME...MOT...LOC 0431Z 261DEG 53KT 3684 9033

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

DRS
Special weather statement, Oct 24, 10:42 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Paducah KY
1142 PM CDT Sun Oct 24 2021

MOZ108>110-250530-
Butler MO-Stoddard MO-Ripley MO-
1142 PM CDT Sun Oct 24 2021

...A strong thunderstorm will impact portions of southeastern Ripley,
southwestern Stoddard and southern Butler Counties through 1230 AM
CDT...

At 1142 PM CDT, Doppler radar was tracking a strong thunderstorm over
Naylor, or 11 miles east of Doniphan, moving east at 45 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Neelyville around 1150 PM CDT.
  Harviell around 1155 PM CDT.

Other locations in the path of this storm include Qulin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 100 AM CDT for southeastern
Missouri.

&&

LAT...LON 3650 9072 3668 9076 3672 9043 3675 9006
      3663 9004 3663 9015 3660 9018 3655 9018
      3654 9021 3650 9022
TIME...MOT...LOC 0442Z 264DEG 40KT 3658 9063

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

DRS

The radar

The Paducah radar (KPAH), 61 km away, was scanning. The volume nearest the first event began at 04:54 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Alexander

When
October 24, 10:57 PM CST
Where
Alexander County, 2 mi ESE of Thebes
Measured
56 kt (64 mph) estimated gust
Property damage
$4,000
Reported by
NWS Storm Survey
Coordinates
37.209, -89.436

Trees were down along Highway 3.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2021Every state in 2021This day in weather historyWarnings in Illinois, October 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 984594.